Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS New Orleans, LA

May 18, 2018Amite County, Wilkinson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 18, 2018, 1:51 PM CDT for Amite County, Wilkinson County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 1:51 PM CDT (18:51 UTC)
Expired
May 18, 2018, 2:30 PM CDT
In force
39 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Amite County, MS, Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

266 
WUUS54 KLIX 181851
SVRLIX
MSC005-157-181930-
/O.NEW.KLIX.SV.W.0039.180518T1851Z-180518T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
151 PM CDT FRI MAY 18 2018

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wilkinson County in southern Mississippi...
  Northwestern Amite County in southern Mississippi...

* Until 230 PM CDT.

* At 150 PM CDT, a severe thunderstorm was located near Garden City,
  or 20 miles northwest of Liberty, moving east at 10 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Gloster and Crosby. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 3134 9082 3108 9092 3122 9122 3135 9117
      3132 9112 3133 9107 3134 9106 3133 9106
      3133 9103 3135 9102 3133 9099 3135 9098
      3135 9090
TIME...MOT...LOC 1850Z 288DEG 9KT 3128 9111 

HAIL...1.75IN
WIND...60MPH
 
$$

32
1 follow-up statement
375 
WWUS54 KLIX 181918
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
218 PM CDT FRI MAY 18 2018

MSC157-181927-
/O.CAN.KLIX.SV.W.0039.000000T0000Z-180518T1930Z/
Wilkinson MS-
218 PM CDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILKINSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3134 9082 3108 9092 3115 9106 3128 9106
      3133 9109 3134 9106 3133 9106 3133 9103
      3135 9102 3133 9099 3135 9098
TIME...MOT...LOC 1917Z 288DEG 9KT 3126 9103 

$$

MSC005-181930-
/O.CON.KLIX.SV.W.0039.000000T0000Z-180518T1930Z/
Amite MS-
218 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHWESTERN AMITE COUNTY...

At 217 PM CDT, a severe thunderstorm was located near Gloster, or 15
miles northwest of Liberty, moving east at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Gloster and Crosby. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
New Orleans.

&&

LAT...LON 3134 9082 3108 9092 3115 9106 3128 9106
      3133 9109 3134 9106 3133 9106 3133 9103
      3135 9102 3133 9099 3135 9098
TIME...MOT...LOC 1917Z 288DEG 9KT 3126 9103 

HAIL...1.75IN
WIND...60MPH
 
$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:12 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 18, 12:12 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1212 PM CDT Fri May 18 2018

.AVIATION...

VFR conditions will be the rule at all of the terminals, but there
will be some scattered convection around today. Have VCTS wording
in place through 00z to reflect this risk, and will amend the
forecast if convection looks to impact a terminal. If a storm
passses over, a brief period of gusty winds and reduced
visibilities can be expected. Additionally, a period of MVFR
visibilities could develop around 12z at KMCB and KBTR due to
light fog. 32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  93  68  92 /  20  20  10  30
BTR  71  93  71  92 /  20  20  10  30
ASD  68  93  69  92 /  20  20  10  30
MSY  74  93  74  92 /  20  20  10  30
GPT  72  92  72  91 /  20  20  10  30
PQL  68  92  68  91 /  20  20  10  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, May 18, 11:02 AM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1102 AM CDT Fri May 18 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-190415-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1102 AM CDT Fri May 18 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible, mainly during
the afternoon and early evening hours. A few storms could become
strong to severe. Gusty winds, hail and frequent lightning will
be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered showers and thunderstorms will be possible
each day through Thursday. A few strong to severe thunderstorms
will be possible. The main hazard would be strong downburst winds,
though hail and periods of frequent lightning will also be a
concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

32

In the hours before

Special weather statement, May 18, 12:56 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1256 PM CDT FRI MAY 18 2018

LAZ050-072-181830-
Livingston-Southern Tangipahoa-
1256 PM CDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LIVINGSTON AND
SOUTHERN TANGIPAHOA PARISHES...

At 1256 PM CDT, a strong thunderstorm was located near Springfield,
or near Hammond, moving east at 10 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Hammond, Ponchatoula, Springfield, Natalbany, Robert and Killian.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3054 9026 3029 9034 3029 9036 3033 9044
      3033 9047 3034 9047 3034 9049 3039 9061
      3056 9055
TIME...MOT...LOC 1756Z 286DEG 10KT 3046 9050

32
Local storm report, May 18, 1:04 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
104 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             PONCHATOULA             30.44N 90.44W
05/18/2018  E0.88 INCH       TANGIPAHOA         LA   TRAINED SPOTTER

&&

PGRIGSBY
Local storm report, May 18, 1:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
137 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             PASS CHRISTIAN          30.32N 89.24W
05/18/2018  E0.50 INCH       HARRISON           MS   PUBLIC

&&

PGRIGSBY
Special weather statement, May 18, 1:39 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
139 PM CDT FRI MAY 18 2018

LAZ040-072-181930-
Southern Tangipahoa-St. Tammany-
139 PM CDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. TAMMANY AND
SOUTHEASTERN TANGIPAHOA PARISHES...

At 139 PM CDT, a strong thunderstorm was located near Madisonville,
or 7 miles west of Covington, moving east at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Slidell, Covington, Abita Springs, Madisonville and Lacombe.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3028 8983 3031 9000 3036 9007 3039 9021
      3034 9027 3035 9031 3050 9030 3052 8982
TIME...MOT...LOC 1839Z 272DEG 20KT 3044 9023

32
Special weather statement, May 18, 1:41 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
141 PM CDT FRI MAY 18 2018

MSZ068-069-181930-
Wilkinson-Amite-
141 PM CDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WILKINSON AND
WESTERN AMITE COUNTIES...

At 141 PM CDT, a strong thunderstorm was located near Garden City, or
19 miles southeast of Natchez, moving east at 20 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Gloster and Crosby.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3135 9121 3134 9115 3132 9112 3134 9106
      3133 9106 3133 9103 3135 9102 3133 9099
      3135 9098 3132 9081 3107 9092 3124 9132
      3137 9127 3137 9122
TIME...MOT...LOC 1841Z 290DEG 17KT 3131 9121

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:22 PM CDTSevere Thunderstorm WarningLIXJackson23 min
May 17, 7:53 PM CDTSevere Thunderstorm WarningLIXJackson37 min
May 17, 8:00 PM CDTSevere Thunderstorm WarningLIXJackson30 min
May 17, 8:26 PM CDTSevere Thunderstorm WarningLIXJackson19 min
May 18, 1:41 PM CDTSpecial Weather StatementLIXWilkinson49 min
May 18, 1:54 PM CDTSpecial Weather StatementLIXJackson51 min
May 18, 2:03 PM CDTSevere Thunderstorm WarningLIXJackson42 min
May 18, 2:25 PM CDTSevere Thunderstorm WarningLIXAmite50 min
May 18, 2:53 PM CDTSevere Thunderstorm WarningLIXAmite, Pike16 min
May 18, 3:38 PM CDTSpecial Weather StatementLIXHarrison37 min
May 18, 3:43 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison20 min
May 18, 3:55 PM CDTSpecial Weather StatementLIXJackson35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.